Thanks to birth control, I always know when my period is going to start. That is, until it decided to arrive a few days early one month and I still had four active pills left in my pack. We talk about the causes for late periods all the time, but what about early periods? For me, the bleeding was so sudden and unexpected that I went into panic mode. I didn’t know what to do: Do I stop taking my pills or carry them over to the next month? What does this mean for next month’s period? Most importantly, I didn’t understand how my period could be early if I’m on birth control.
As it turns out, unscheduled or “breakthrough bleeding” is one of the more common side effects of hormonal birth control, according to Tatiana Araujo, MD, an ob-gyn in Hollywood, FL. (To quote Ross Geller: “They should put that on the box!” Seriously, it would have helped.)
Dr. Araujo explained that breakthrough bleeding can be brought on by a variety of factors, such as not taking the pill at the same time every day, missing a pill, or switching to a different brand or dosage. Unscheduled bleeding is also fairly common when you first start taking birth control, especially if you have a history of irregular periods. “If someone already has an irregular menstrual cycle to begin with, it may take up to three months of initiation of birth control pills — if taken appropriately and as scheduled and instructed — for their cycle to ‘normalize,'” Dr. Araujo said. Additionally, intense exercise, weight fluctuations, and stress can cause unscheduled bleeding.
Should you experience breakthrough bleeding before the week of your placebo pills, you should still finish the pack as you normally would, Elizabeth Garchar, MD, an ob-gyn in Albuquerque, NM, told POPSUGAR. This means pills should not be stopped before instructed, carried over, or mixed with other packs. While the regularity and duration of your period can be controlled by birth control, it’s also heavily influenced by other factors. So, there’s a possibility your period could arrive early again the following month, or not, Dr. Garchar explained.
In order to better understand what may be triggering the breakthrough bleeding, Dr. Araujo recommends tracking your menstrual cycle and making note of any changes. Perhaps you had a busy month with work, or recently lost a significant amount of weight, or there were a few days where you forgot to take the pill. Writing these things down can be helpful in determining the cause of unscheduled bleeding. If you’re concerned or the breakthrough bleeding persists after one month, both doctors recommend reaching out to your ob-gyn.